Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 56, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 12, 2002, 11:09 AM EDT for Champaign County, Union County, Ohio. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 11:09 AM EDT (15:09 UTC)
- Expired
- May 12, 2002, 12:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Champaign County, OH, Union County, OH
The radar
The Cincinnati radar (KILN), 91 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 11:13 AM EDT | Thunderstorm Wind 50 E | Mechanicsburg, OH | Trees and powerlines were downed in town. Two barns sustained extensive roof damage. |
| May 12, 11:15 AM EDT | Thunderstorm Wind 50 E | Peoria, OH | A church had its chimney blown off the foundation and a few windows blown out. A nearby shed was also destroyed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 10:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 121509 SVRILN OHC021-159-121600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 1109 AM EDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN CENTRAL OHIO... CHAMPAIGN COUNTY IN WEST CENTRAL OHIO... * UNTIL NOON EDT... * AT 1109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF NORTH LEWISBURG...OR ABOUT 7 MILES EAST OF URBANA...MOVING EAST AT 50 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MARYSVILLE... NORTH LEWISBURG... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:28 AM EDT, 41 minutes earlier.
Area forecast discussion, May 12, 10:28 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1028 AM EDT SUN MAY 12 2002 12Z SURFACE ANALYSIS HAD WARM FRONT RUNNING FROM NEAR FDY-N MFD-S YNG. SURFACE LOW WAS OVER NW IL. MORNING SOUNDING PRETTY UNSTABLE...WITH CAPES OVER 100 ALREADY AND LI NEAR -4. NEED TO UPDATE ZONES. MID TO HIGH CLOUDS AHEAD OF CONVECTION ARE PROVIDING CLOUDY SKIES. IN ADDITION...CONVECTION IS ALREADY AFFECT THE NORTHWEST QUARTER OF THE FA. WILL NEED TO UPDATE WORDING AND POPS. THIS WILL APPLY TO CENTRAL OHIO ALSO. FARTHER SOUTH...WILL SPLIT OHIO AND KY COUNTIES. NOT A LOT OF PUSH AT THIS TIME ON THE SOUTH EDGE...SO WILL INCREASE POPS FOR OHIO TO CATEGORICAL...AND WILL ADJUST TIMING IN KENTUCKY. WILL WAIT FOR SPC WATCH BEFORE ISSUING MISILN. .ILN... IN...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES INZ073>075... INZ080. KY...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES KYZ089>100. OH...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES OHZ070>074... OHZ077>082...OHZ088. SITES
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 11:22 AM EDT | Severe Thunderstorm Warning | ILN | Clark | 38 min |
| May 12, 11:27 AM EDT | Severe Thunderstorm Warning | ILN | Greene | 33 min |
| May 12, 11:31 AM EDT | Severe Thunderstorm Warning | ILN | Delaware, Franklin | 59 min |
| May 12, 11:36 AM EDT | Severe Thunderstorm Warning | ILN | Warren | 24 min |
| May 12, 11:41 AM EDT | Severe Thunderstorm Warning | ILN | Madison | 49 min |
| May 12, 12:01 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 44 min |
| May 12, 12:04 PM EDT | Severe Thunderstorm Warning | ILN | Clinton | 26 min |
| May 12, 12:32 PM EDT | Severe Thunderstorm Warning | ILN | Pickaway | 28 min |
| May 12, 1:15 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking | 30 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.